Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 79, NWS Melbourne, FL

June 24, 1998Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 24, 1998, 3:40 PM EDT for Volusia County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 3:40 PM EDT (19:40 UTC)
Expired
Jun 24, 1998, 4:30 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:53 PM EDTHail 0.88Deltona, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS01 KMLB 241941 RRA
SVRMLB
FLC127-242030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     VOLUSIA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 430 PM EDT

* AT 338 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF DELTONA..  MOVEMENT WAS
  WEST-SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    DELTONA BY 450 PM...



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:25 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 24, 2:25 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
125 PM EDT WED JUN 24 1998

CURRENTLY...LOTS OF HIGH THIN CLOUDS OVER THE REGION. C BRZ IS
BECOMING WELL DEVELOPED...BUT CONVECTION REMAINS ISOLATED ALONG THE
BOUNDARY. FIRES STILL BURNING OVER N SXNS AND SMOKE PLUME BEGINNING
TO BE AFFECTED BY C BRZ MOVING INLAND.

SHORT TERM...EXPECT WIDELY SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WITH THE C BRZ AS IT MOVES SLOWLY INLAND.

DISCUSSION...MAIN FEATURE OF INTEREST IS TROPICAL DISTURBANCE MOVING
INTO SE GOM ATTM. MODELS PICK UP ON FEATURE BUT ARE NOT CONSISTENT
WITH ITS TRACK OR MOISTURE. AVN IS MOST OPTIMISITIC FOR US (BRINGING
SOME OF THE MOISTURE OVER THE STATE) WHILE ETA RACES DISTURBANCE WNW.
GIVEN TRENDS LAST DAY OR SO...AND LARGE SCALE SYNOPTIC
FEATURES...BELIEVE COMPROMISE BETWEEN THE TWO MODELS IS THE BEST BET
FOR NOW. LIKEWISE...DO NOT SEE ANY SIGNIFICANT INCREASE IN
MOSITURE/RAINFALL ACTIVITY OVER THE REGION.j BEST CHANCE OF POPS WILL
BE DOWN OVER SOUTH SECTIONS OF PENINSULA AS BEST MOISTURE OVERALL IS
PRGD FOR THIS REGION.

HODANISH

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.